New Mexico, 2013

Flash Flood in New Mexico, August 29, 2013

August 29, 2013 · NWS EPZ · 1 event in 1 county or zone

An area of deep moisture was trapped under a large upper high which was located across much of the country. Dew points near 60 were recorded near the Arizona-New Mexico border region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An area of deep moisture was trapped under a large upper high which was located across much of the country. Dew points near 60 were recorded near the Arizona-New Mexico border region. Sufficient instability combined with daytime heating to produce very heavy rain across the Lordsburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 29, 2:15 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 29, 2:15 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MDT THU AUG 29 2013

.SYNOPSIS...
MOISTURE SURGE FROM THE SOUTH WILL DIMINISH THIS EVENING ALLOWING
THE THUNDERSTORMS TO ALSO DIMINISH. WARMER TEMPERATURES WILL RETURN
FOR THE REST OF THE WEEK AND THROUGH THE LABOR DAY HOLIDAY.
THUNDERSTORMS WILL ALSO DEVELOP EACH DAY BUT SHOULD BE LIMITED TO
MOSTLY THE MOUNTAINS AND AREAS WEST OF DEMING...AS THE UPPER HIGH AS
THE UPPER HIGH REMAINS OVER OVER NEW MEXICO.

&&

.DISCUSSION...
DEEP MOISTURE CONTINUES OVER THE CWA TODAY WITH THE SOUTH FLOW
ALOFT. LATEST TPW SHOWS PW'S FROM 1.4 TO 1.6 INCHES...HIGHEST WEST.
SEVERAL UPPER VORTS HAVE TRACKED NORTH ACROSS THE AREA AS THE MODELS
YESTERDAY SHOWED. ONE VORT SHOWS UP ON THE WV IMAGERY OVER WEST
CENTRAL NEW MEXICO WHILE ANOTHER VORT SOMEWHAT APPARENT IN THE MID
LEVELS ON THE VSBL SATELLITE OVER THE NM BOOTHEEL. THIS ABUNDANT
MOISTURE AND UPPER DISTURBANCES WILL CONTINUE TO KICK OFF SCATTERED
THUNDERSTORMS TONIGHT OVER THE ENTIRE AREA. MODELS SHOWING THESE
DISTURBANCES LIFTING NORTH AND WEST OF THE AREA LATE TONIGHT. RIDGE
REBUILDS OVER NEW MEXICO FRIDAY AND SATURDAY AND COMBINED WITH
DRYING (PW'S BACK DOWN TO AROUND .9 TO 1.1 INCHES)...THUNDERSTORMS
SHOULD BECOME ISOLATED AND LIMITED MOSTLY TO THE MOUNTAINS AND AREAS
WEST OF DEMING FRIDAY THROUGH THE WEEKEND.

GFS HINTING AT BACK DOOR FRONT MOVING INTO AREA MONDAY. WITH SOME
ADDITIONAL LOW LEVEL MOISTURE AND A BOUNDARY TO FOCUS...PUT POPS
BACK IN ALL AREAS MONDAY AND TUESDAY. WEDNESDAY AND BEYOND GFS
REALLY DRIES AREA OUT AS UPPER HIGH FIRMLY ENTRENCHED OVER NORTHERN
NEW MEXICO. JUST LEFT POPS IN OVER THE MOUNTAINS FOR THE PERIOD.

&&

.AVIATION...VALID 30/00Z-31/00Z.
SUBTROPICAL MOISTURE CONTINUES TO MOVE WESTWARD WITH MOST OF THE
ACTIVITY CONCENTRATED WEST OF THE RIO GRANDE. TIL 09Z: SCT010-030
SCT-BKN040-060 BKN100-140 BKN200-250. WDLY SCT -TSRA BKN-OVC030CB
OVC080 3SM WNDS VRB25G35KT. ISOLD IFR/MVFR IN HVY SHWRS. OTHERWISE
WINDS 05010KT. AFT 09Z: SCT030-050 SCT-BKN 100-140 200-250 ISOLD
-TSRA AFT 18Z WITH WNDS GNLY 33008KT.

&&

.FIRE WEATHER...
ABUNDANT SUBTROPICAL MOISTURE CONTINUES TO FLOW NORTHWARD FROM MEXICO
INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS. EMBEDDED DISTURBANCES
IN THE FLOW ARE GENERATING SCATTERED RAIN SHOWERS WITH A FEW
THUNDERSTORMS. PERIODS OF MODERATE TO HEAVY RAINFALL WILL OCCUR WITH
LOCALIZED FLOODING POSSIBLE. CLOUDY SKIES WILL KEEP TEMPERATURES
BELOW NORMAL WITH RELATIVELY HIGH HUMIDITY LEVELS. GRADUAL CLEARING
POSSIBLE FROM THE EAST LATE IN THE DAY. PRECIPITATION CHANCES WILL
DIMINISH SOMEWHAT FRIDAY AND SATURDAY AS SOME DRIER AIR MOVES INTO
THE AREA. A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE. TEMPERATURES WILL WARM BACK UP ABOVE NORMAL THROUGH THE
WEEKEND. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY.
AFTERWARD...CONDITIONS WILL BECOME DRIER FOR THE REMAINDER OF NEXT
WEEK. MIN RH WILL BE IN THE 35% TO 50% RANGE LOWLANDS AND 55% TO 70%
HIGHLANDS THURSDAY AND OVERALL 10% TO 15% LESS ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  91  72  94  74 /  30  10  10  10  10
SIERRA BLANCA           67  94  68  94  69 /  20  10  10  10  10
LAS CRUCES              63  90  66  92  68 /  30  10  10  10  10
ALAMOGORDO              66  94  68  96  70 /  30  10  10  10  10
CLOUDCROFT              50  67  49  69  51 /  40  20  20  20  20
TRUTH OR CONSEQUENCES   64  85  66  90  68 /  40  10  10  10  20
SILVER CITY             62  81  64  83  62 /  50  30  30  20  30
DEMING                  63  88  65  90  66 /  40  10  20  10  20
LORDSBURG               64  88  66  90  67 /  50  30  30  20  30
WEST EL PASO METRO      70  90  73  97  75 /  30  10  10  10  10
DELL CITY               62  92  64  92  66 /  20  10  10  10  10
FORT HANCOCK            66  98  69 100  71 /  20  10  10  10  10
LOMA LINDA              65  86  68  91  66 /  30  10  10  10  10
FABENS                  66  93  68  93  70 /  30  10  10  10  10
SANTA TERESA            68  91  70  96  72 /  30  10  10  10  10
WHITE SANDS HQ          66  89  67  93  71 /  30  10  10  10  10
JORNADA RANGE           62  90  65  91  67 /  30  10  10  10  10
HATCH                   64  87  66  89  68 /  40  10  10  10  10
COLUMBUS                66  89  67  92  68 /  30  10  10  10  10
OROGRANDE               68  93  70  96  72 /  30  10  10  10  10
MAYHILL                 54  76  56  78  57 /  40  20  20  20  20
MESCALERO               53  78  54  80  55 /  40  20  20  10  20
TIMBERON                54  76  53  77  55 /  40  10  10  20  20
WINSTON                 58  75  60  80  59 /  60  20  20  20  30
HILLSBORO               62  82  65  82  65 /  40  20  20  10  20
SPACEPORT               63  88  66  90  67 /  40  10  10  10  20
LAKE ROBERTS            59  79  62  82  59 /  60  40  40  20  30
HURLEY                  61  82  65  83  64 /  40  20  20  20  20
CLIFF                   57  92  62  91  58 /  60  30  30  20  30
MULE CREEK              56  83  58  89  56 /  60  30  30  30  30
FAYWOOD                 62  81  66  86  65 /  40  20  20  10  20
ANIMAS                  61  89  66  91  67 /  50  30  30  20  30
HACHITA                 62  88  65  91  66 /  40  30  30  20  20
ANTELOPE WELLS          59  87  61  87  64 /  50  30  30  20  30
CLOVERDALE              61  80  65  85  63 /  50  30  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Aug 29, 10:08 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU AUG 29 2013

NMZ401>417-TXZ418>424-301730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1108 AM MDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH LEVELS OF MOISTURE AND CONSIDERABLE CLOUDINESS WILL PERSIST
THIS AFTERNOON BUT DECREASE TONIGHT. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON WILL ALSO DIMINISH TONIGHT. LOCAL HEAVY
RAINFALL AND FLOODING IS POSSIBLE...MAINLY WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SHOWERS AND CONTINUING THURSDAY THROUGH THE PERIOD...MOSTLY
OVER MOUNTAINS AND WEST OF DEMING. MOISTURE CONTENT WILL BE LOWER SO
FLOODING POTENTIAL WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

In the hours before

Special weather statement, Aug 29, 1:57 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
257 PM MDT THU AUG 29 2013

NMZ404-405-292200-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
LOWLANDS OF THE BOOTHEEL NM-
257 PM MDT THU AUG 29 2013

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING NEAR
LORDSBURG AND ROAD FORKS...

AT 257 PM MDT...CLUSTERS OF THUNDERSTORMS WERE BEGINNING TO DEVELOP
ALONG THE I-10 CORRIDOR BETWEEN LORDSBURG AND THE ARIZONA STATE
LINE... WHILE OTHER STORMS WERE MOVING UP FROM THE SOUTH.

EXPECT THUNDERSTORMS WITH VERY HEAVY RAINFALL TO AFFECT PARTS OF
I-10 IN THE NEXT HOUR. LOCALIZED FLOODING AND WIND GUSTS TO 45 MPH
WILL ALSO BE POSSIBLE.

HARDIMAN

The radar

The Tucson radar (KEMX), 185 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hidalgo

When
August 29, 3:29 PM MST to 5:15 PM MST
Where
Hidalgo County, 2.55 mi W of Lordsburg to 1.26 mi NW of Shakespeare
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.356, -108.743

The Hidalgo County Sheriff reported major flooding in Lordsburg. Four to five feet of standing water were reported at the Interstate 10 under passes near Motel Drive at both the east and west ends of Lordsburg. A vehicle extraction was also performed at the Highway 70 underpass. A mesonet site reported 2.16 inches of rainfall near the Interstate 10 port of entry with instantaneous rainfall rates exceeded 5 inches per hour at times.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473577.